Re: [EXTERNAL] [Etherbun Main] Cataracts


hunhare
 

There are plenty of reasons for cataracts to develop other than E. cuniculi.  E. cuniculi cataracts are characteristic, and an experienced vet ophthalmologist can tell the difference between those and cataracts due to other causes.

Ocular E. cuniculi is acquired before or during birth from mama, and is not treatable with medications that don't cross the tight junctions that make the eye into an immunological island.  Not sure about fenbendazole, but though it might be effective against systemic E. cuniculi, it might not work on ocular E. cuniculi, which remains inside the eye and does not leave.

Dana

Dana Krempels, PhD

Senior Lecturer

Department of Biology

University of Miami




From: main@etherbun.groups.io <main@etherbun.groups.io> on behalf of Ulrike via groups.io <ferretlove.uk@...>
Sent: Monday, March 8, 2021 2:26 PM
To: Etherbun <main@etherbun.groups.io>
Subject: [EXTERNAL] [Etherbun Main] Cataracts
 
CAUTION: This email originated from outside the organization. DO NOT CLICK ON LINKS or OPEN ATTACHMENTS unless you know and trust the sender.

I took in 4 rabbits a year ago, 2 dwarfs who are 9 this year and 2 slightly larger rabbits who will be 3. All neutered (now) and vaccinated. Roger, one of the dwarfs, developed a cataract in December. I took him to the vets in January when I noticed the cataract and my vet said it often develops when they have e. cuniculi. So she advised me to treat all rabbits with Panacur for a month. I did this and yesterday noticed that his healthy eye has now got a cataract as well, and the first cataract has got worse. I thought this would not have happened with the Panacur treatment, that the healthy eye becomes ill despite treatment. I didn't even know that e. cuniculi can cause cataracts. Just wondering if anybody has any experience or advice what else can be done to help him. I have a feeling his eyes are sensitive/ painful (he squints sometimes and I don't know if that's because of pain or him just getting ready to doze) so would discuss eye drops with my vet. He also acts angry sometimes, biting and digging his bedding and I wonder if that is a pain response? I'm sure he has put on weight after his Panacur treatment so for me that is a good sign? He wasn't thin so is slightly overweight now...

Ulrike

Join main@etherbun.groups.io to automatically receive all group messages.